CSN Login
Members Online: 3

You are here

CSN Outage 12/5/19

CSN will be down for maintenance on 12/5/19 from 10pm-12pm EST. We apologize for the inconvenience. 

Folfiri may be on the table for me

abrub's picture
abrub
Posts: 2098
Joined: Mar 2010

I've read a lot here, but didn't pay a ton of attention.  However, Folfiri may be in my immediate future.  What do I need to watch out for?  (I had Folfox, and lots of problems with that.)  The question is: is it better to get the tumor out fast (since it appeared over 6 months) or delay surgery by seeing if chemo affects the tumor?

And I've just learned that ablation will not be an option - I'll be having open surgery.

And my head is in a whirl, as this all just got a lot uglier.

Alice

Trubrit's picture
Trubrit
Posts: 4885
Joined: Jan 2013

You have been on my mind allot. 

I am sorry you are heading back into chemo as well as yet another surgery. 

I can't help with the FOLFIRI, but I know there are plenty of others who can. 

If I were in your position, I would go for surgery and then chemo, seeing that it came up so quicly after your last scan. 

Whatever your decision, you know we've got your back. 

Tru

abrub's picture
abrub
Posts: 2098
Joined: Mar 2010

Dear Tru,

We're definitely leaning towards surgery, but then since there will be no markers, probably no chemo.  It all depends on what the PET scan shows.  Lymph node invasion means my cancer has become much uglier.  I'll know more next week.

Alice

Ruthmomto4's picture
Ruthmomto4
Posts: 638
Joined: May 2013

I know you don’t want more surgery, who would blame you but if it’s an option get it out of your body as fast as you can. 

Annabelle41415's picture
Annabelle41415
Posts: 6239
Joined: Feb 2009

I'm so sorry to hear more treatment and surgery are on the way.  Surgery always seems the better option to get rid of that nasty disease.  You are in my prayers.

Kim

RichieTheK
Posts: 13
Joined: Aug 2017

I was on FOLFIRI for 23 months when I was first diagnosed. My cancer is inoperable and the FOLFIRI shrunk the tumors. Your doctor may want to use FOLFIRI to shrink your tumor as much as possible so that there is less to remove during surgery. The side-effects of FOLFIRI include fatigue, nausea, and diarrhea. You will be given meds for the nausea and diarrhea.

Rich

Kazenmax's picture
Kazenmax
Posts: 357
Joined: Feb 2016

Abrub, I had a recurrence in my lung and I had surgery before chemo. I was on the folfiri plan for only two sessions as it dropped my white count so low that I was delayed 3 weeks before being able to continue. At that point my onc removed irinotecan from the mix (that’s the “iri” part of the folfiri). 

As far as side effects, I felt immediate nausea when they added the irinotecan to my IV. My onc was surprised at my immediate reaction and discounted it right away. But it happened every time. It’s hard to pinpoint side effects but my second chemo treatments were much stronger than the first time and much harder. Especially the neuropathy and hand and foot syndrome. My feet burned! By the end of treatment (even after the irintecan was removed) I could barely walk. The oddest side effect was my fingerprints went away. I had to recertify my government ID card and the machine could not read them.

It took almost a year to get back to normal. I still have neuropathy in my feet and hands but I’m doing much better now.

Good luck. Sending love and strength.

k

abrub's picture
abrub
Posts: 2098
Joined: Mar 2010

The consideration for chemo is now that cancer is in a lymph node, it might slow down spread.  However, the only way to know if Folfiri works for me is to give it before surgery to see if my tumor changes.  If it doesn't affect my tumor, then I've wasted 2-4 months delaying its removal.  It's a balancing act, and my doctor is working with me on it.  The med onc definitely wants me to start chemo; my surgeon is not so sure.  I'm trying to get as much info as possible to assist in my decision.

Your input is very helpful to me.

Alice

Joan M's picture
Joan M
Posts: 383
Joined: Oct 2016

I have cancer in a hilar lymph node and wish they would offer me surgery.  Where is the lypmh node located?

I am on chemo and it has been shrinking the tumors but I would LOVE to have those tumors out of my body! 

abrub's picture
abrub
Posts: 2098
Joined: Mar 2010

The reason they want to do chemo first is to see if it is effective against this tumor.  Once the lymph node is out, they'll have no basis to compare.  My CEA remains (and always has been within normal limits.)  However, my dr will be calling me later today to discuss if a biopsy is reasonable or risky (in that it could provide cancer cells an "escape" from my lymph node.)

My gut feeling is that my situation isn't cancer, but rather inflammation of a lymph node from tearing of adhesions in that area, something I know occurred 2 weeks before the tell-tale scan.  Fortunately, my dr is working with me on this.

Many thanks,

Alice

SoCal42's picture
SoCal42
Posts: 65
Joined: Jul 2017

I had about 5 months of oxaliplatin in 2017, and am now finishing 6 months of FOLFIRI. FOLFIRI is not as bad as oxaliplatin to me, because it doesn’t have all the bizarre nerve problems, but it’s still very strong chemo. I receive tons of preventative anti-nausea drugs, so that’s not bad, but there’s s lot of diarrhea and profound fatigue on certain days.

LSU2001
Posts: 24
Joined: Dec 2017

I have been on Folfiri + Avastin for a bit over a year.  I was on Folfox + Avastin for a bit over a year as well when I first started treatment.  As said above, for me anyway, Folfiri has been much easier on me physically than Folfox but it does have side effects.  Nausea is a bit worse but so far pretty easily controlled.  No issues with neuropathy other than what was left from the Folfox. The funny thing, to me anyway, is that one of the major side effects is diarrhea that is tough to control even with meds.  The reason I say in the title that I had to be backwards is because with the major concern from the docs about the diarrhea, I had to be one that has had no problem with diarrhea but have battled constipation constantly since I went to Folfiri.  (LOL) This is really no laughing matter though because the constipation causes and greatly increases my pain level until I can get everything moving and the meds I have begin to work.  It really sucks bad because of the problems that constipation causes me.  diarrhea also causes painful cramps and spasms but no nearly as severe as constipation.  

I know everyone has a little different experience with the various chemo drugs but Folfiri is working well for me, keeping the tumors in check with only slight decrease in size for awhile now.  I did get a little progression during a 3 month chemo break but once I started back on Folfiri the tumors shrank a bit and CEA level immediatly dropped back to close to where it was before the break.  

I feel ok most of the time but I feel the worst for about 3 days after chemo.  Once those days pass, I start to feel noticeably better.  Ok enough rambling for now, hope this helps,

Tim

GEAUX TIGERS

FLSunshine52
Posts: 2
Joined: Feb 2019

Tim, it's good to hear that FOLFIRI is working for you.  My mother is stage IV with mets to liver, kidney, lung, and spine.  She's been getting the FOLFIRI for about four months and it's a considerable difference than on FOLFOX.  Regarding the constipation, her GI doctor prescribed Movantik.  It's a tremendous help with relieving her constipation caused by the pain pills.  She always says that she will tell anyone having a problem with constipation to get Movantik so I thought I'd share.  God bless you as you get better and better!

Subscribe to Comments for "Folfiri may be on the table for me"